Elizabeth A. Arnold

Associate Professor

Department of Mathematics and Statistics
MSC 1911
James Madison University
Harrisonburg, VA 22807

    E-mail: arnoldea - at -jmu-dot-edu

Office hours: Spring 2016

Math 245 MWF 10am-11am  and by appointment
Math 236 MWF 11am-12noon and by appointment


Spring 2016

MATH 245, Intro to Proof/Discrete Math, MWF 9:05-9:55 Roop 105. MATH 236, Calculus II, MWF 12:20-1:10pm, Tu 12:30-1:45 Burruss 032
Previous Courses Taught

MATH 207, Fundamentals of Mathematics III       

MATH 433E, Survey of Algebra       

MATH 434, Advanced Linear Algebra, MWF 9:05-9:55am, Roop 105.

MATH 475, Fundamental Concepts of Geometry, MWF 1:25-2:15pm, Burruss 141.

MATH 245, Intro to Proof/Discrete Math MATH 107, Fundamentals of Mathematics I

MATH 520, Geometry for Teachers, Online Course.
MATH 108, Fundamentals of Mathematics II
MATH 431Abstract Algebra II
MATH 430
Abstract Algebra I Math 238, Linear Algebra and Differential Equations

MATH 475, Fundamental Concepts of Geometry

MATH 207, Problem Solving,         MATH 236, Calculus II MATH 235, Calculus I MATH 520, Geometry for High School Teachers MATH 108, Fundamentals of Mathematics II MATH 501 MATH 305, Principles of Geometry


Expanding Your Horizons
Saturday, March 22, 2014
James Madison University
Invited Speakers: Dr. Melyni Worth, PhD and Dr. Caroline Lubert, PhD

Applications of Groebner Bases
July 27-30, 2008
ACA 2008, RISC-Linz, Castle of Hagenberg, Austria

Mid-Atlantic Algebra Conference
April 29-30, 2006
James Madison University
Principal Speaker: J. Maurice Rojas, Texas A&M University

Research interests

My current research interests are Groebner Bases and algorithms.  I'm also interested in the mathematics behind Sudoku.

My Curriculum Vitae   PDF 



"Fast Groebner Basis Computation for Boolean Polynomials", with F. Hinkelmann.  Submitted.  PDF

"Nest graphs and minimal complete symmetry groups for magic Sudoku variants", with R. Field, J. Lorch, S. Lucas, and L. Taalman. To Appear 2014. Rocky Mountain Journal of Mathematics.  PDF

Chapman, Harrison and Rupert, Malcolm E. (2012) "A Group-theoretic Approach to Human Solving Strategies in Sudoku," Colonial
Academic Alliance Undergraduate Research Journal: Vol. 3, Article 3.  (Undergraduate Summer REU students) PDF

"Minimal Complete Shidoku Symmetry Groups", with R. Field, S. Lucas and L. Taalman. Journal of Combinatorial Mathematics and Combinatorial Computing,
Volume 87, (2013), 209228..  PDF .

"Groebner Basis Representation of Sudoku", with L. Taalman and S. Lucas.  College Mathematics Journal,
March 2010, Volume 41, (1), p. 101-111.  PDF

"Modular Algorithms for Computing Groebner Bases", Journal of Symbolic Computation , April 2003, Volume 35, (4), p. 403-419. PDF


"BooleanGB" with F. Hinkelmann and M. Stillman.  Software in Macaulay2 for computing Groebner bases in Boolean rings.

Professional activity

Other Stuff

Sarah Michelle


Why Men Shouldn't Babysit